Idaho, 2004

Flash Flood and Hail in Idaho, May 18, 2004

May 18, 2004 · NWS BOI · 3 events in 3 counties and zones

Moist unstable air ahead of an upper level trough produced several thunderstorms, some of them severe, across the southeast part of the CWA during the early afternoon.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOI wrote it up.

Moist unstable air ahead of an upper level trough produced several thunderstorms, some of them severe, across the southeast part of the CWA during the early afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before the first event at May 18, 9:23 AM MST, 2 hours 2 minutes earlier.

Area forecast discussion, May 18, 9:23 AM MST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE IDAHO
1015 AM MDT TUE MAY 18 2004

.DISCUSSION...FOR SOUTHEAST OREGON AND SOUTHWEST IDAHO. MAIN CONCERN
IS CHARACTER OF CONVECTION FOR THE REMAINDER OF THE DAY.  CHECKING
CONVECTIVE PARAMETERS...OBSERVED AND FORECAST SOUNDINGS ARE NOT TOO
IMPRESSIVE.  SHEAR IS WEAK IN ALL AREAS BUT THE MAGIC VALLEY.
INSTABILITY IS PRESENT THROUGHOUT OUR ENTIRE AREA BUT IS
INSUFFICIENT FOR DEEP LONG LIVED CONVECTION EXCEPT IN OUR EASTERN
MOST ZONES.  PRECIPITABLE WATER IS RUNNING ABOUT 150 PCT OF NORMAL
BUT IS BELOW FLASH FLOOD CONCERNS.  CONSIDERING ALL THIS EXPECT HIGH
POP SHOWERS WITH SCATTERED THUNDERSTORMS AND VERY SMALL RISK OF
LARGE HAIL IN OR NEAR THE MAGIC VALLEY. CURRENT ZONE FORECAST IS ON
TRACK.  NO UPDATES NEEDED AT THIS TIME.

&&

.PREVIOUS DISCUSSION...NUMEROUS SHOWERS AND ISOLATED TO
SCATTERED THUNDERSTORMS WILL CONTINUE AT TIMES TODAY. THE FIRST
FAVORED AREA WILL BE IN SW-WEST CENTRAL IDAHO THIS MORNING AND IS
ASSOCIATED WITH THE LEFT FRONT QUADRANT /INDIRECT CIRCULATION/ OF A
JET STREAK
/100KTS+/ FROM TAHOE TO POCATELLO AT 3AM.   TWF/JER ALREADY HAD
THUNDERSTORMS AND STRIKES CONTINUED IN A SCT LINE THROUGH S CENTRAL
AND SE IDAHO AT 3 AM.  UPPER LOW OVER SW OREGON WILL SHIFT ENE TODAY
BRINGING A DRY SLOT OVER SW IDAHO LATER THIS MORNING WHICH WILL
FAVOR SCATTERED THUNDERSTORMS DEVELOPMENT OVER SW IDAHO LATER THIS
AFTERNOON AND NUMEROUS SHOWERS OVER ALL BUT FAR S/SE AREAS.  UPPER
LOW EXITS SE OREGON A LITTLE EARLIER SO THUNDERSTORM FACTORS ARE
LESS IMPRESSIVE THERE AND  HAVE GONE ISOLATED TS FOR SE OREGON
TODAY.  FOR THE UPPER TREASURE VALLEY SOUTH AND EASTWARD THERE IS A
THREAT FOR ISOLATED LARGE HAIL WITH THUNDERSTORMS THIS
AFTERNOON...AS WET BULBS ARE RATHER LOW/7500 FT MSL...LI QUITE
UNSTABLE/-2C-4C...BULK MAG SHEAR IS MODERATE 40-60KTS... AND LAPSE
RATES ARE STEEP/7-8C.  UPPER LOW STILL SHIFTS INTO MONTANA LATER
TONIGHT WITH BROAD UPPER TROF REMAINING OVER ID THROUGH THE SHORT
RANGE AND SCT SHOWERS AND ISOLATED AFTERNOON/EVENING THUNDERSTORMS.

.LONG TERM...THURSDAY NIGHT THROUGH MONDAY...EXTENDED PERIOD REMAINS
UNSETTLED AS LONGWAVE TROUGH PERSISTS OVER PACIFIC NORTHWEST.
GENERAL INSTABILITY UNDER TROUGH KEEPS SLT CHANCE AND CHANCE POPS
OVER AREA THROUGH PERIOD. MODELS DIG SYSTEM SOUTH FOR LATE SAT/SUN
WITH NEW GFS FORMING DEEP UPPER LOW OVER AREA BY SUNDAY. THIS
SOLUTION IS AN OUTLIER COMPARED TO OTHERS. HAVE KEPT CHANCE POPS
OVER NORTHERN ZONES DUE TO MODEL UNCERTAINTY BUT HELD OFF ON
BRINGING DOWN TEMPS...WHICH ARE ALREADY SLIGHTLY BELOW NORMAL
THROUGH THE WEEKEND.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
.ID...NONE.
.OR...NONE.

DISCUSSION...TE
PREV DISC....VM
LONG TERM....DG
Hazardous weather outlook, May 18, 5:00 AM MST, 6 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
600 AM MDT TUE MAY 18 2004

IDZ011>016-028>030-ORZ061>064-191200-
BAKER COUNTY-BOISE MOUNTAINS-CAMAS PRAIRIE-HARNEY COUNTY-
LOWER TREASURE VALLEY-MALHEUR COUNTY-OREGON LOWER TREASURE VALLEY-
OWYHEE MOUNTAINS-SOUTHERN TWIN FALLS COUNTY-SOUTHWEST HIGHLANDS-
UPPER TREASURE VALLEY-WEST CENTRAL MOUNTAINS-WESTERN MAGIC VALLEY-
600 AM MDT (500 AM PDT) TUE MAY 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST IDAHO AND SOUTHEAST
OREGON.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

In the hours before

Local storm report, May 18, 11:25 AM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOISE ID
1225 PM MDT TUE MAY 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1220 PM     FUNNEL CLOUD     21 SE BOISE             43.36N 115.98W
05/18/2004                   ADA                ID   TRAINED SPOTTER

&&

CDECKER
Special weather statement, May 18, 11:25 AM MST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
1225 PM MDT TUE MAY 18 2004

IDZ013-014-181900-
BOISE MOUNTAINS-UPPER TREASURE VALLEY-
1225 PM MDT TUE MAY 18 2004

...SPECIAL WEATHER STATEMENT...

AT 1220 PM MDT A WEATHER SPOTTER SAW A FUNNEL CLOUD ALONG INTERSTATE
84 ABOUT 20 MILES SOUTHEAST OF BOISE MOVING TO THE NORTHEAST AT 20
MPH.  BY 100 PM MDT THE THUNDERSTORM ASSOCIATED WITH THE FUNNEL
WILL BE OVER THE MOUNTAINS IN NORTHERN ELMORE COUNTY. GUSTY WINDS
AND HAIL ARE EXPECTED WITH THIS STORM.

The radar

The Boise radar (KCBX), 28 km away, was scanning. The volume nearest the first event began at 18:23 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 flash flood. Local standard time, as filed.

Hail, Ada

When
May 18, 11:25 AM MST to 11:35 AM MST
Where
Ada County, 21 mi SE of Boise
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.400, -115.917

No know damage

Flash Flood, Owyhee

When
May 18, 11:45 AM MST to 12:45 PM MST
Where
Owyhee County, 3 mi SW of Murphy
Reported by
GENERAL PUBLIC
Coordinates
42.582, -116.170 (the zone’s center; the record gives no point)

Very heavy rain from an overhead thunderstorm caused mud and debris to wash across streets in a housing subdivision.

Hail, Elmore

When
May 18, 12:30 PM MST to 12:45 PM MST
Where
Elmore County, 4 mi NW of Mountain Home
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.167, -115.750

No know damage

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2004Every state in 2004This day in weather historyWarnings in Idaho, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5401675, 5401677, 5401676.